In the past two decades Fentanyl went from being a substance that no one had heard of, to being one of the most frequently abused drugs across the United States. It has caused devastation across the country, and has contributed towards the ongoing opioid epidemic. If you suspect your loved one might be using Fentanyl, read on to know how to spot the signs.
What is Fentanyl?
Fentanyl is an incredibly potent and habit-forming synthetic opioid. It is currently a schedule II substance. It is between 50 to 100 times more powerful than morphine (which is one of the most powerful prescription painkillers used by medical professionals today). When Fentanyl is used in a medical setting it is usually used in the treatment of severe short-term pain, like pain related to surgical procedure or acute injuries.
In the last decade in particularly, the United States has seen an enormous rise in the rates of abuse of Fentanyl. This is partly due to the fact that a large number of heroin dealers cut the drug with Fentanyl so that they can increase its street value. Many people who buy heroin are not aware that the drug they buy is cut with the opioid, and they overdose as a result.
The way that Fentanyl works is by bonding with receptors which signal pain and control emotion s within the brain. As Fentanyl is so potent, every single dose becomes a risk. Even doses prescribed by medical professionals carry a risk of the dose being fatal, so it must be taken with care. If a contradictory medicine or drug is used together, the risks are increased. Some drugs, such as alcohol, can depress the breathing of someone further, meaning that someone using Fentanyl might not be able to breath.
Prescription Fentanyl is usually administered in three ways. Patients can get injected with the medicine directly, suck a lozenge, or wear a patch. When someone takes Fentanyl, they can have a temporary feeling of euphoria. Users can feel happy, tired, and confused. Use is usually accompanied by slower breathing and a reduced blood pressure. When a person takes too much Fentanyl it can cause them to faint, struggle to breath, can give seizures, and can even cause death.
Fentanyl abuse and death
The Centers for Disease Control and Prevention (CDC) reported in 2018 that there was a total of 67,367 overdoses deaths. Synthetic drugs such as Fentanyl are now considered the main driver for overdose deaths. According to the CDC, the 2018 nations overdoses involved opioids in 46,802 cases.
Two of three opioid-involved deaths involved the use of synthetic opioids. As most people who take Fentanyl illicitly are not aware of the fact that their heroin has been cut with Fentanyl, it can sometimes be difficult to know that their use involves a Fentanyl abuse disorder. Usually, men and women who abuse the drug seem as though they are addicted to heroin.
Signs of Fentanyl overdoses
There are symptoms that you can watch for when someone starts to experience a Fentanyl overdose. Symptoms can start slowly or they may happen very fast. The faster that symptoms show up, the faster an overdose is happening. Some doctors require that patients who use Fentanyl to have a dose of Naloxone nearby, just in case an overdose happens. While it would not be likely that you could help yourself, it might be possible for someone who was nearby to give you Naloxone and save your life.
Symptoms of Fentanyl overdose include:
- Very slow breathing
- Breathing stopped
- Tiny pupils
- Extreme drowsiness
If someone is showing signs of Fentanyl withdrawal, it may be worth seeking the help of a treatment center, and helping the person get to an Intensive Outpatient Program in McLean Virginia or other treatment center program.
Symptoms of Fentanyl withdrawal come on fast (within 12 to 30 hours after the last dose). They peak in severity in between 1 and 3 days. If these symptoms are treated with a medical detox then symptoms usually resolve in 1 to 2 weeks. Note that if a medical detox is require, an Intensive Outpatient Program in McLean Virginia is usually not recommended, as detox is usually only done if someone receives inpatient treatment.
Symptoms of Fentanyl withdrawal:
- Flu-like symptoms
- Insomnia and other sleep issues
- Anxiety, which may lead to panic attacks if it is left untreated
- Mood swings
- Inability to get comfortable
- Changes in blood pressure